Beta Blockers Masking Hypoglycemia! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-11-2013
USMLE Forums Scout
 
Steps History: Not yet
Posts: 10
Threads: 5
Thanked 3 Times in 3 Posts
Reputation: 13
Drug Beta Blockers Masking Hypoglycemia!

This may be overtly obvious but how does beta blocker toxicity mask the signs of hypoglycemia?
Reply With Quote Quick reply to this message
The above post was thanked by:
cadaver (06-12-2013)



  #2  
Old 06-11-2013
USMLE Forums Addict
 
Steps History: Not yet
Posts: 192
Threads: 34
Thanked 39 Times in 33 Posts
Reputation: 49
Default

if someone is diabetic and took insulin overdose , he will have hypoglycemia .. what will be the symptoms of hypoglycemia ? Tachycardia, sweating, palpitation ( increase in Sympathetic nervous system symptoms ) .. now what if this patient is taking beta blocker ?? the sympathetic system will be blocked and these changes ( tachycardia, sweating , etc .. ) will not appear so the patient will not know that he is having hypoglycemia
Reply With Quote Quick reply to this message
The above post was thanked by:
cadaver (06-12-2013)
  #3  
Old 06-11-2013
USMLE Forums Scout
 
Steps History: Not yet
Posts: 10
Threads: 5
Thanked 3 Times in 3 Posts
Reputation: 13
Default

so the patient's blood sugar could suggest hypoglycemia but on examination they would appear normal because the sympathetic nervous system was blocked by the beta blocker? So the blood glucose levels would be unaffected?
Reply With Quote Quick reply to this message
The above post was thanked by:
cadaver (06-12-2013)
  #4  
Old 06-11-2013
medicalbiology's Avatar
USMLE Forums Guru
 
Steps History: Not yet
Posts: 394
Threads: 128
Thanked 108 Times in 88 Posts
Reputation: 118
Default

Blood sugar will be low only symptoms dissappear .. So patient's sugar level go dangerously low but patient become unaware of it...
Reply With Quote Quick reply to this message
The above post was thanked by:
cadaver (06-12-2013)
  #5  
Old 06-11-2013
USMLE Forums Addict
 
Steps History: Not yet
Posts: 192
Threads: 34
Thanked 39 Times in 33 Posts
Reputation: 49
Default

Quote:
Originally Posted by dandaman486 View Post
so the patient's blood sugar could suggest hypoglycemia but on examination they would appear normal because the sympathetic nervous system was blocked by the beta blocker? So the blood glucose levels would be unaffected?
The patient has hypoglycemia , his blood level sugar will be low because of the high insulin , but it will not appear ( no signs , no symptoms ) because of blockage of sympathetic system, still if u do blood level of sugar u will find them low ..
Reply With Quote Quick reply to this message
The above post was thanked by:
cadaver (06-12-2013), dandaman486 (06-11-2013)
  #6  
Old 06-12-2013
USMLE Forums Newbie
 
Steps History: 1+CK+CS
Posts: 2
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

Quote:
Originally Posted by dandaman486 View Post
so the patient's blood sugar could suggest hypoglycemia but on examination they would appear normal because the sympathetic nervous system was blocked by the beta blocker? So the blood glucose levels would be unaffected?
epinephrine (along with other stress hormones) is released as a compensatory response to the hypoglycemia. it stimulates hepatic gluconeogenesis and peripheral lipolysis to increase glucose levels. this compensatory response of epinephrine is what accounts for the sympatheic nervous symptoms seen initially with hypoglycemia, and are the ones blocked by the B-blockers.
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Physiology-, Toxicology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Why beta blockers and hypertension? flowerlady USMLE Step 1 Forum 6 11-13-2012 11:06 PM
beta 2 agonists hypoglycemia? mister USMLE Step 2 CK Forum 4 08-19-2012 10:24 AM
TOF tet spells and beta blockers svmle USMLE Step 2 CK Forum 3 07-01-2012 06:08 PM
CHF with AF why not beta blockers instead of digoxin! docoftheworld USMLE Step 2 CK Forum 11 06-08-2011 04:12 PM
Beta One Selective Beta Blockers rasheed USMLE Step 1 Mnemonics 3 11-26-2009 10:12 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)